Minnesota, 2011

Tornado and Hail in Minnesota, May 28, 2011

May 28, 2011 · NWS MPX · 18 events in 3 counties and zones

Thunderstorms developed Saturday afternoon along an area of drier air moving across western Minnesota, and into eastern Minnesota. A few storms began severe in the southwest suburbs of the Twin Cities, with a brief tornado touchdown near Gaylord.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms developed Saturday afternoon along an area of drier air moving across western Minnesota, and into eastern Minnesota. A few storms began severe in the southwest suburbs of the Twin Cities, with a brief tornado touchdown near Gaylord. Most of the hail was pea to penny size, but a few did get as large as golf balls in Sibley County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 28, 12:27 PM CST, 44 minutes earlier.

Area forecast discussion, May 28, 12:27 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
127 PM CDT SAT MAY 28 2011

.DISCUSSION...
WATER VAPOR IMAGERY SHOWING RATHER STRONG SHORT WAVE ROTATING
THROUGH EASTERN MN AROUND UPPER LOW OVER NORTH DAKOTA THIS
MORNING. THIS SHOULD TAKE MOST OF THE SHRA OUT OF WEST CENTRAL
WISCONSIN THROUGH 12Z. FOCUS TURNS TO REDEVELOPING CONVECTION FOR
THE LATE MORNING/AFTERNOON ACROSS MAINLY NORTHERN CWA. APPEARS
IMPULSE ROTATING AROUND UPPER LOW ACROSS NORTH DAKOTA AND THIS
WILL SPEED EAST DURING THE MORNING UNDER STRONG 130KT UPPER LEVEL
JET. 70KT SPEED MAX AT 5OH MOVING ACROSS NORTHERN CWA INTO THE
AFTERNOON. LOW LEVEL LIFT SHOULD BE MAXIMIZED INVOF SFC
FRONT/TROUGH AS IT MOVES ACROSS NORTHERN CWA. 1200 J/KG ML/MOST
UNSTABLE CAPE MOVING ACROSS THE NORTH CENTRAL CORRIDOR REGION OF
THE CWA BY LATE AFTERNOON AND APPEARS LOWER LEVEL SHEAR OF 45 KTS
OR SO WILL BE FAVORABLE FOR AT LEAST SCATTERED SUPER-CELL
DEVELOPMENT ALONG BOUNDARY. STRONGEST CELLS/BAND OF TSTMS MAY
PRODUCE HAIL...STG-SVR WIND GUSTS OR EVEN A BRIEF TORNADO. WILL
HIGHLIGHT ZONE WITH SMALL HAIL/GUSTY WINDS FOR NOW. TEMPERATURES
ARE EXPECTED TO WARM THROUGH THE LOWER 70S MOST AREAS.

SHOULD SEE WHATEVER DEVELOPMENT OCCURS MOVE EAST AND DISSIPATE
DURING THE EARLY EVENING. WILL CONTINUE SOME LOW CHANCE POPS
EASTERN AREAS. FOCUS TURNS THEN TURNS TO RATHER POTENT WARM FRONT
PROGGED TO LIFT NORTH OVER IOWA AND INTO SOUTHERN MINNESOTA SUNDAY
NIGHT. INITIAL THETA-E ADVECTION PUSHES INTO THE SOUTHERN CWA
MAINLY SUNDAY AFTERNOON. 12HOUR 50H HEIGHTS INCREASE SOME 100
METERS AS FRONT LIFTS INTO THE AREA. ELEVATED CAPE OF SOME 200-800
J/KG BUILDS INTO SOUTHERN MN SUNDAY AFTERNOON AND THEN 85H
MOISTURE TRANSPORT SURGES NORTH ACROSS MAINLY WESTERN CWA
OVERNIGHT. ANOMALY FOR 85H MOISTURE TRANSPORT IN THE RANGE OF 4-5
STANDARD DEVIATIONS ABOVE NORMAL AND PWATS AROUND 200% ABOVE
NORMAL. WILL MENTION LIKELY POPS OVER WESTERN CWA AS THIS LIFTS
NORTH INTO MONDAY MORNING.

STRONG WARMING ALOFT THEN DEVELOPS FOR MONDAY AFTERNOON AHEAD OF
NEXT COLD FRONT OVER THE DAKOTAS. SHOULD SEE TEMPERATURES WARM
THROUGH THE MID 80S OVER MUCH OF THE CWA MONDAY AFTERNOON...WITH
70H CAP IN EXCESS OF 13C. SEVERE WEATHER POSSIBLE ESPECIALLY OVER
WESTERN HALF OF CWA MONDAY EVENING AS FRONT MOVES INTO VERY
UNSTABLE AIR-MASS AND MID LEVEL CAP MINIMIZES.  WILL SPREAD CHANCE
POPS EAST AS FRONT MOVES THROUGH THE AREA MONDAY NIGHT. SOME
INDICATION THAT FRONT MAY YET HAVE TO PUSH THROUGH FAR EASTERN
PORTION OF THE CWA TUESDAY MORNING. WILL HOLD ONTO SLIGHT CHANCE
POPS THAT REGION FOR NOW. TEMPERATURES EXPECTED TO RANGE CLOSE TO
AVERAGE BY MIDWEEK WITH A WARMING TREND THEN INTO NEXT WEEKEND.
MORE 80 DEGREES READING LOOK TO BE ON TAP AS UPPER LEVEL RIDGE
BUILDS ACROSS THE MID SECTION OF THE CONUS.

&&

.AVIATION.../18Z TAF ISSUANCE/
MARGINAL INSTABILITY ASSOCIATED WITH THE COLD POOL ALOFT OVER
CENTRAL CANADA ALONG DAYTIME HEATING...WILL GEN UP A FEW ISOLATED OR
SCATTERED THUNDERSTORMS OVER THE CENTRAL MN AND WESTERN WISCONSIN
THIS AFTERNOON AND EARLY EVENING. WARM FRONT DRAPED OVER IOWA...WILL
BEGIN TO LIFT NORTH OVER OUR FORECAST AREA ON SUNDAY.  ISOLATED
THUNDERSTORMS COULD DEVELOP NORTH OF THE FRONTAL BOUNDARY.
CLOUDS AND CEILING HEIGHTS WILL GENERALLY BE AT OR 4 THOUSAND FEET
AGL...EXCEPT OVER THE FAR SOUTH CENTRAL MN...WHERE CEILINGS WILL RUN
BETWEEN 1500-3500 FEET AGL. SOME PATCHY VISIBILITIES LOWERING AROUND
5 MILES IN THE USUAL AREAS OVER SOUTHERN MN LATER TONIGHT.
SOUTHWEST WINDS INCREASING TO 15 TO 25 KNOTS DURING THE
AFTERNOON...THEN BECOMING LIGHT AND VARIABLE AFTER MIDNIGHT.

MSP...
SCATTERED TO BROKEN CUMULUS CLOUDS BETWEEN 3500-5000 FEET AGL WILL
PREVAIL INTO THE EARLY EVENING HOURS.  DAYTIME HEATING HAD BEEN
INHIBIT A BIT DUE TO EXTENSIVE HIGH CLOUDS OVER THE AREA.
HOWEVER...WITH THE COLD POOL OVER SOUTHERN CANADA AND STRONG UPPER
JET MAX OVER THE AREA...THERE IS ENOUGH INSTABILITY AND MOISTURE TO
GENERATE A FEW THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING.
CURRENT THINKING..IS THAT MUCH OF THE THUNDERSTORM ACTIVITY SHOULD
OCCUR NORTH AND EAST OF THE TWIN CITIES.  SOUTHWEST WINDS INCREASING
TO 15 TO 25 KNOTS DURING THE AFTERNOON...THEN DIMINISHING TO UNDER 6
MPH AFTER MIDNIGHT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, May 28, 10:05 AM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1105 AM CDT SAT MAY 28 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
290915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1105 AM CDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE INTO THE EARLY EVENING
HOURS ACROSS PORTIONS OF CENTRAL MINNESOTA INTO WEST CENTRAL
WISCONSIN...OR NORTH OF A LINE FROM NEAR STAPLES...TO THE TWIN
CITIES...TO NEAR CUMBERLAND WISCONSIN. HAIL AND GUSTY WINDS ARE
LIKELY WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA SUNDAY
AFTERNOON THROUGH MONDAY NIGHT. HAIL WILL BE POSSIBLE LATER
SUNDAY NIGHT INTO MONDAY MORNING ACROSS MUCH OF SOUTH CENTRAL AND
WEST CENTRAL CENTRAL MINNESOTA...AS A WARM FRONT LIFTS NORTH
ACROSS THE AREA.

SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT ACROSS WESTERN
AND CENTRAL MINNESOTA AS A COLD FRONT MOVES EAST. LARGE HAIL AND
GUSTY WINDS WILL BE THE MAIN THREAT.

THE CHANCE OF THUNDERSTORMS RETURNS TO MUCH OF THE AREA WEDNESDAY
NIGHT INTO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF CENTRAL AND
EAST CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN THIS AFTERNOON.

In the hours before

Local storm report, May 28, 1:00 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
200 PM CDT SAT MAY 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             FAIRFAX                 44.53N 94.72W
05/28/2011  E0.50 INCH       RENVILLE           MN   TRAINED SPOTTER

&&

CARLYON

The radar

The Minneapolis radar (KMPX), 86 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

17 hail, 1 tornado. Local standard time, as filed.

Hail, Sibley

When
May 28, 1:11 PM CST
Where
Sibley County, 2.09 mi WNW of Gibbon
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.540, -94.560

Hail, Sibley

When
May 28, 1:20 PM CST
Where
Sibley County, 1.47 mi NNE of Winthrop
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.570, -94.360

Tornado, Sibley

When
May 28, 1:38 PM CST to 1:39 PM CST
Where
Sibley County, 2.95 mi W of Gaylord to 2.87 mi W of Gaylord
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
44.550, -94.280

A storm chaser and trained spotters saw a brief tornado touch down west of Gaylord, Minnesota. No damage occurred. This tornado was video taped by the chaser.

Hail, Sibley

When
May 28, 2:02 PM CST
Where
Sibley County, 0.69 mi N of Arlington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.610, -94.080

Hail, Scott

When
May 28, 2:19 PM CST
Where
Scott County, 3.49 mi S of Blakeley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.570, -93.840

Hail, Sibley

When
May 28, 2:20 PM CST
Where
Sibley County, 10.49 mi NNE of Henderson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.660, -93.790

Hail, Scott

When
May 28, 2:30 PM CST
Where
Scott County, Credit River
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.680, -93.380

Hail, Scott

When
May 28, 2:31 PM CST
Where
Scott County, 3.61 mi SW of St Benedict
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.550, -93.680

Hail, Scott

When
May 28, 2:35 PM CST to 2:43 PM CST
Where
Scott County, 0.74 mi SSE of Spring Lake
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
44.710, -93.464

Hail, Scott

When
May 28, 2:43 PM CST
Where
Scott County, 0.34 mi SE of Prior Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.717, -93.414

Hail fell at County Road 44 and Franklin Trail.

Hail, Dakota

When
May 28, 2:52 PM CST
Where
Dakota County, 2.76 mi SW of Lakeville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.645, -93.294

Hail, Dakota

When
May 28, 2:53 PM CST
Where
Dakota County, 3.43 mi NNW of Lakeville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.714, -93.282

Occurred at the intersection of Interstate 35 and County Road 46.

Hail, Dakota

When
May 28, 2:54 PM CST
Where
Dakota County, 4.84 mi S of Burnsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.730, -93.320

Hail, Dakota

When
May 28, 2:54 PM CST
Where
Dakota County, 2.86 mi NE of Lakeville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.700, -93.210

Hail, Dakota

When
May 28, 2:56 PM CST
Where
Dakota County, 4.88 mi SSE of Burnsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.740, -93.268

Hail fell at County Road 42 and Portland Avenue in Burnsville.

Hail, Dakota

When
May 28, 3:00 PM CST
Where
Dakota County, 2.3 mi NE of Lakeville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.694, -93.218

Hail fell at the corner of Cedar Avenue and Dodd Road.

Hail, Dakota

When
May 28, 3:20 PM CST
Where
Dakota County, 2.97 mi N of Coates
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.763, -93.034

Hailed at the intersection of Highways 52 and 55.

Hail, Dakota

When
May 28, 3:30 PM CST
Where
Dakota County, Hastings
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.730, -92.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyThe tornado archive for Minnesota, 2011Warnings in Minnesota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294248, 294249, 294251, 294250, 294256, 294255, 317848, 294254, 294253, 294259, 294260, 294261, 294257, 294263, 294262, 294265, 317849, 294264.